Thunderstorm Wind, Manistee
- When
- August 9, 3:40 PM EST
- Where
- Manistee County, Parkdale
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.267, -86.300
Trees and power lines down.
A squall line developed along a strong cold front that moved into a hot and humid airmass across northern Lower Michigan in the late afternoon and early evening hours of the 9th. Numerous reports of wind damage and a few severe hail reports were received as the squall line moved through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A squall line developed along a strong cold front that moved into a hot and humid airmass across northern Lower Michigan in the late afternoon and early evening hours of the 9th. Numerous reports of wind damage and a few severe hail reports were received as the squall line moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 3:35 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 435 PM EDT WED AUG 8 2001 ONGOING SEVERE WEATHER ACROSS THE REGION IS THE PRIMARY SHORT-TERM FOCUS. SQUALL-LINE CONVECTION CONTINUES TO BLOSSOM ACROSS ERN UPR/NRN LWR MI...WITH SVR TSTM WATCHES IN EFFECT ACROSS THE ENTIRE REGION THIS EVENING. INSTABILITY WILL REMAIN HIGH AHEAD OF THE FRONT...WITH 3000-3500 J/KG STILL PRESENT EARLY THIS EVENING. VERTICAL WIND SHEAR PROFILES REMAIN UNIDIRECTIONAL...WITH 700/500 MB WINDS INCREASING TO 40KTS (COINCIDING WITH DRY AIR ADVECTION). PARAMETERS CONTINUE TO SUPPORT BOWING SEGMENTS WITH (THUS) DAMAGING STRAIGHT-LINE WINDS AS THE MAIN SEVERE WEATHER THREAT. FOLLOWING THE CONVECTION THIS EVENING...ETA/AVN AGAIN REMAIN IN GOOD ACCORD WITH RESPECT TO TIMING THE FRONT EAST OF THE REGION. HAVE CONTINUED WITH THE DECREASING CLOUDS/COOLER TEMPS OVERNIGHT. DO NOT ANTICIPATE FOG TO BE MUCH OF A THREAT (EVEN IN ERN COUNTIES...WHERE THE RAIN/FRONT WILL PASS THROUGH LAST)...AS THE DEGREE OF COLD ADVECTION AT LOW LEVELS (THROUGH 800 MB) MAINTAINS A WELL-MIXED BOUNDARY LAYER WHICH WOULD SUPPORT DRIER AIR WORKING INTO THE SURFACE LAYER. FORECAST FOR FRI/SAT BASICALLY REMAINS UNCHANGED...WITH DRY WEATHER/ SEASONABLE TEMPS TO DOMINATE AS HIGH PRESSURE BUILDS IN FROM THE WEST. EXTENDED DISCUSSION...MRF CONTINUES TO TREND THE HUDSON BAY UPPER LOW FARTHER NORTH SUNDAY...WITH A MORE ZONAL PATTERN (WEAKER TROUGH) ACROSS MI SOUTH OF THE LOW. ECMWF AND CANADIAN RUNS SHOW SIMILAR PROJECTIONS. FOR NOW WILL CONTINUE WITH THE CHANCE OF SHOWERS ON SUNDAY...ALBEIT THE PROSPECTS AT THIS POINT APPEARS RATHER SLIM (BOTH AREAL/TEMPORAL COVERAGE LOW) GIVEN THE LACK OF DYNAMICAL FORCING/FRONTAL CONVERGENCE. OTHERWISE...HIGH PRESSURE/SEASONABLE TEMPS WILL AGAIN ESTABLISH BEHIND THE WEAK FRONT MON AND TUE (THOUGH WITH TEMPS NOT AS COOL AS WITH PRIOR PROJECTIONS WITH THE UPPER LOW/ COLD CORE NOW DEPICTED FARTHER NORTH). RETURN S/SW FLOW BEHIND THE HIGH WILL ALLOW FOR A LITTLE WARMER CONDITIONS ON WED...WITH THE NEXT SHORTWAVE TROUGH (CHANCE OF RAIN) SLATED TO MOVE THROUGH ON THU/FRI PER THE MRF. .APX...NONE. HURLEY
MIZ008-015>036-041-042-100400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1148 AM EDT THU AUG 9 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND THIS EVENING... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT SOUTH OF THE STRAITS OF MACKINAC. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. * SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO 70 MPH AND LARGE HAIL UP TO 1 INCH IN DIAMETER WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS EASTERN UPPER MICHIGAN THIS AFTERNOON AND WILL MOVE SOUTHEAST ACROSS NORTHERN LOWER MICHIGAN THROUGH THIS EVENING. * TIME OF SEVERE WEATHER THREAT...2 PM TO 6 PM ACROSS EASTERN UPPER MICHIGAN...4 PM TO 9 PM ACROSS NORTHERN LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. EME
MIZ008-015>029-031>034-100100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...LEELANAU...EMMET...ROSCOMMON...WEXFORD...GRAND
TRAVERSE...CRAWFORD...MONTMORENCY...PRESQUE ISLE...MISSAUKEE...
KALKASKA...ANTRIM...MANISTEE...ALPENA...CHEBOYGAN...CHARLEVOIX
AND BENZIE
IN EASTERN UPPER MICHIGAN
MACKINAC AND CHIPPEWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.MIZ030-035-036-041-042-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1100 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GLADWIN...OGEMAW...IOSCO...ALCONA AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The national radar mosaic for the moment the first event began.
20 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and power lines down.
Large tree fell on van.
Trees and power lines down.
Trees down.
Trees and power lines down.
6 inch diameter limbs down.
Trees and power lines down.
Trees down.
Trees and power lines down.
Trees down.
2 trees down on road.
Trees down.
6 trees down in Rifle River Recreation Area.
Trees down.
Trees down.
Trees and power lines down.
Power lines down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267330, 5267331, 5267332, 5267333, 5267334, 5267335, 5267336, 5267337, 5267338, 5267339, 5267340, 5267341, 5267342, 5267427, 5267428, 5267426, 5267429, 5267430, 5267431, 5267432, 5267433.